|Medscape|| Home Site Map Marketplace My Medscape CME Center Feedback Help Desk
Clinical Drug Investigations [TM]
[Clin Drug Invest 14(1):61-65, 1997. © 1997 Adis International Limited]
Among the latter group, the most frequent aetiology is drug-induced orthostatic hypotension. [7,8] Few large scale studies have investigated currently administered drugs capable of inducing orthostatic intolerance. Thus, using the database of the Midi-Pyrénées regional Pharmacovigilance Centre, this study aimed to analyse the characteristics of drug-induced orthostatic hypotension.
Orthostatic hypotension was defined as a reduction in systolic blood pressure of at least 20mm Hg or in diastolic blood pressure of at least 10mm Hg within 3 minutes of standing as required by the consensus committee of the American Autonomic Society and the American Academy of Neurology.  For each report, we noted the main characteristics of the patients (gender, age), the clinical symptoms associated with the fall in blood pressure (lightheadedness, general weakness, visual disturbance, dizziness, vertigo, malaise, falls, etc.), the drugs taken by the patients, and the severity (as defined by WHO  ).
The imputability score was determined using the French method for the assessment of adverse drug reactions, i.e. each observation was imputed according to semiological and chronological data.  This established an imputability decision scale from 'unlikely' (I0), to 'doubtful' (I1), 'possibly' (I2), 'likely' (I3) and 'very likely' (I4). 
Imputability was performed by a member of this study (IL). All reports were added to the French Drug Surveillance Programme database.
Twenty-seven of these 55 cases (i.e. 46%) were symptomatic, i.e. associated with at least one of the clinical symptoms of orthostatism (lightheadedness, general weakness, visual disturbance, dizziness, vertigo, malaise, falls, etc.).
Table 1 shows the 93 suspected drugs according to the semiological and chronological criteria of the French method for assessment of adverse drug reactions,  and their imputability scores. Patients took a total number of 210 drugs (mean total number of drugs per patient = 3.8). The difference (210 - 93 = 117 drugs) received an imputability score equal to I0 ('unlikely'), and thus were not discussed in this study.
Among the 55 patients with drug-induced orthostatic hypotension, 44 were treated with more than one drug. The mean number of suspected drugs per patient was 1.7. Among the reports involving drug combinations, the most frequently involved association was antiparkinsonian plus imipramine antidepressant drugs (15 cases). Nine reports (16%) were classified as 'serious' as defined by WHO  (Table 2).
Associated risk factors were reported in 24 patients: 5 were treated with diuretics, 12 patients experienced dysautonomia plus Parkinson's disease, 2 had renal insufficiency, 1 had non-insulin-dependent diabetes mellitus, 1 had Guillain-Barré syndrome and 1 had human immunodeficiency viral infection. Two patients exhibited several risk factors: the first suffered from parkinsonian dysautonomia plus dehydration and the second one, who received diuretics, had renal insufficiency plus diabetes mellitus.
The first interesting result concerned the clinical characteristics of this adverse drug reaction. In our study, the prevalence of drug-induced orthostatic hypotension increased with age as previously reported by several authors. [7,8] Drug-related orthostatic hypotension is known to be the primary cause of falls in the elderly.  In the present study, a gender ratio of 1 was observed and the fall in blood pressure was found to be symptomatic in about 50% of the patients.
This work also allows discussion of the main pharmacological classes inducing orthostatic hypotension. The most frequently reported agents were dopaminergic drugs used in the treatment of either Parkinson's disease (levodopa, dopamine agonists) or hyperprolactinaemia (dopamine agonists). Orthostatic hypotension is a well documented adverse effect of antiparkinsonian agents, especially levodopa (plus decarboxylase inhibitor) and/or dopamine agonists (such as bromocriptine, lisuride, pergolide).  It is usually explained by presynaptic inhibition of noradrenaline release by dopamine drugs leading to a decrease in sympathetic tone. 
Orthostatic hypotension was also frequently reported in our database with antidepressants. Most of our observations (18 of 23) were observed with imipramine compounds. The fall in blood pressure with imipramine derivatives is related to their a -blocking properties. Orthostatic hypotension was only reported in 2 patients treated with selective serotonin reuptake inhibitors (SSRIs). This conclusion confirmed the fact that SSRI drugs are less involved in this adverse reaction than imipramine compounds. 
Several cases of orthostatic hypotension were recorded with drugs used in the treatment of arterial hypertension: the most frequent were with diuretics, calcium antagonists or a 1-adrenoceptor antagonists, drugs known to act through a decrease in blood volume or peripheral resistance, respectively. A similar vasodilator mechanism can explain the occurrence of orthostatic hypotension with angiotensin converting enzyme inhibitors. [17,18]
ß-Adrenoceptor antagonists are believed to be less frequently involved in the pathophysiology of such adverse effects than other antihypertensive agents since elderly people have a decreased ß-adrenoceptor responsiveness.  In fact, in our database, only 2 cases were reported with ß-blocking agents, one of them with labetalol, a drug that exhibits both a - and ß-adrenoceptor blocking properties.
Other cases were found with neuroleptic agents (which are known to exhibit lateral a -adrenoceptor antagonist properties [17,18] ) or antianginal drugs (trinitrine and molsidomine relax arterial and venous smooth muscle cells [17,18] ).
Another interesting point concerns risk factors for drug-induced orthostatic hypotension. They occurred in 24 patients indicating that, in 44% of the cases, the drug was able to reveal latent autonomic symptoms related to factors such as dehydration, autonomic failure, Parkinson's disease or diabetes mellitus. The risk factors were well illustrated by the 'serious' reports (table 2). Eight of the 9 reports were drug associations, in particular cardiovascular (mainly antihypertensive) plus neuropsychotropic (antiparkinsonian or antidepressive) drugs. They occurred in patients afflicted with several diseases (mainly cardiovascular plus neuropsychiatric pathologies). All the patients were more than 50 years old and all the 'serious' cases were associated with clinical symptoms of orthostatism.
Our data clearly show that autonomic failure is an important risk factor for orthostatic hypotension in Parkinson's disease since it occurred in 13 of the 20 patients with parkinsonian symptoms (65%). In a previous study, we found that orthostatic hypotension in patients with Parkinson's disease was associated with modifications in ambulatory blood pressure including loss of circadian rhythm of blood pressure, increased diurnal blood pressure variability and postprandial hypotension.  These changes are risk factors for orthostatic hypotension in patients with Parkinson's disease.
Most of the patients from this study were between 60 and 89 years of age. Indeed, aging is another well known cause of autonomic failure. Aging decreases renal and/or hepatic drug elimination, thus prolonging the half-life of most of the drugs. The most important precipitating factor of drug-induced orthostatic hypotension was drug association: such a risk factor was found in 80% of the patients. The most frequent association was that of antiparkinsonian plus psychotropic compounds (especially imipramine antidepressants).
In conclusion, although this study suffered from unavailable methodological insufficiencies (especially under-reporting of drug-induced adverse effects), it allowed us to define the typical profile of a patient with drug-induced orthostatic hypotension: a male (or a female) aged from 60 to 70 years, treated with 3 to 4 different drugs, especially neuropsychotropic (antiparkinsonian and antidepressant compounds) plus cardiotropic (anti-hypertensive, vasodilating) agents and suffering from a latent autonomic dysfunction related to a neurodegenerative disorder and/or aging. Knowledge of the drugs and risk factors involved must allow for the opportunity to prevent the occurrence of such an adverse drug reaction.
AcknowledgementsThe authors are grateful to Mrs P. Bontemps for the careful preparation of the manuscript.
Correspondence and reprints: Prof. J.L. Montastruc, INSERM U 317, Centre Midi-Pyrénées de Pharmacovigilance, de Pharmacoépidémiologie et d'Informations sur le Médicament, Service de Pharmacologie Clinique, Faculté de Médecine, 37, allees Jules-Guesde, 31073 Toulouse Cedex, France.
|Pharmacological class||Drugs||Imputability score|
|likely (I3)||possibly (I2)||doubtful (I1)|
(n = 36)
|Levodopa (+ DDD)||0||3||6|
|MAO B inhibitor||0||3||3|
(n = 23)
|MAO selective inhibitors||0||1||0|
(n = 5)
(n = 5)
|Proximal + distal||0||0||3|
(n = 4)
|a -Adrenoceptor antagonists
(n = 4)
(n = 2)
(n = 2)
(n = 2)
|Angiotensin converting enzyme inhibitors
(n = 2)
(n = 8)
Abbreviations: DDD = dopa decarboxylase inhibitor; MAO = monoamine oxidase; SSRI = selective serotonin reuptake inhibitor.
|Case no.||Gender||Age (y)||Diseases||Drugs||Clinical symptoms||Imputability score|
Abbreviations: F = female; M = male.
All material on this website is protected by copyright. Copyright © 1994-2000 by Medscape Inc. All rights reserved. This website also contains material copyrighted by 3rd parties. CME means Continuing Medical Education credit is available. Medscape requires 3.x browsers or better from Netscape or Microsoft.